Warning on Side-effects of Anti-cholesterol Drugs
Cholesterol-lowering drugs taken by millions of Britons could cause a range of serious side-effects, research out today suggests.Statins are used to treat people with high cholesterol and to cut the chances of heart disease or stroke in those at high risk, such as diabetics and people with angina.Some side-effects from the drugs are already known but new UK data has highlighted a range of other possible problems.The study found that some statins can lead to an increased risk of liver dysfunction, acute kidney failure, muscle damage known as myopathy and cataracts.Side-effects that are already known include insomnia, constipation or diarrhoea, headaches, loss of appetite and loss of sensation or pain in the nerve endings of the hands and feet.Nevertheless, experts and charity figures said the benefits of statins -- such as saving lives from heart disease -- still outweigh the risks. The research, published in the British Medical Journal, involved analysing data from 368 GP practices.There was no evidence of statins being linked to a range of other cancers or Parkinson's disease.(c) 2010 Belfast Telegraph. Provided by ProQuest LLC. All rights Reserved.A service of YellowBrix, Inc.